A 69‐year‐old white female was seen by the rheumatology service at the request of the vascular service, regarding bilateral hand edema and severe pain. Two days previously, the patient had been made NPO for a vascular surgery procedure, and her home oral phenyloin had been changed to an intravenous formulation. An IV was placed in her right upper arm, and the phenytoin was infused. Several hours after her first dose, the patient began complaining of severe pain around the infusion site. Edema and dusky erythema were first noted around the IV catheter site, with subsequent distal extension. The IV was moved from her right arm and placed in her left wrist, with similar results occurring after the next dose of phenyloin was infused. On our exam, Ihe patient's symptoms did not seem consistent with a rheumatologic process, as the edema was confined to the soft tissues rather than the joints, and her pain seemed out of proportion to the exam. The patient's nurse confirmed the temporal proximity of the patient's symptoms to her phenytoin infusions, and she was given the diagnosis of purple glove syndrome secondary to phenytoin infusion.
Purple glove syndrome (PGS) is a soft‐tissue injury characterized by severe pain, edema, and purplelblue discoloration distal to the site of intravenous phenytoin administration. The syndrome occurs in 3 stages: initially a dark blue or purple discoloration appears around the site of IV insertion roughly 2‐12 hours after administration. The second slage is characterized by edema and progression dislally from the IV sile over the next 12‐24 hours. In Ihe third stage, erythema and edema recede, moving back toward the point of IV insertion. The syndrome is exquisitely painful at all stages, which differentiates it from simple infiltration. Incidence ranges from 1.7% to 5.9% of exposures to IV phenytoin. Increased prevalence is noted in older patients with preexisting vascular disease, administration of frequent or large doses, high infusion rate, female sex, acute or chronic debilitating illness, emaciation, hyponatremia, hemodynamic instability and sepsis. Treatment is supportive and includes discontinuation of the drug, elevation, warm compresses and pain control. Cases resolve within days To months, with rare progression to ischemia and necrosis requiring amputation.
Purple glove syndrome is a rare but important syndrome for physicians to recognize, due to the potential for limb damage and even loss. As yet, no cases of PGS have been reported with fosphenytoin, and as that medication is now generic, the specter of PGS may be just one of the many features prompting its preferential use in medical institutions.
N. Gudel, none; D. Malcolm, none; C. Park, none